Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 106, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2014, 8:13 PM CDT for 4 counties in Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2014, 8:13 PM CDT (01:13 UTC)
- Expired
- Jun 11, 2014, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:30 PM CDT | HAIL 1 | 8 W Dighton, KS | ALSO WIND ESTIMATES OF 65 MPH. |
| Jun 11, 8:49 PM CDT | TSTM WND DMG | 2 S Amy, KS | REPORTS OF 6 INCH TREE LIMBS DOWN AS WELL AS ESTIMATED 60 TO 80 MPH WIND GUSTS. |
| Jun 11, 8:49 PM CDT | TSTM WND DMG | Dighton, KS | REPORTS OF A FEW POWER POLES AS WELL AS TREE DAMAGE IN DIGHTON. |
| Jun 11, 9:02 PM CDT | TSTM WND GST 91 | 10 Sw Ness City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
301
WUUS53 KDDC 120113
SVRDDC
KSC055-083-101-135-120215-
/O.NEW.KDDC.SV.W.0106.140612T0113Z-140612T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
LANE COUNTY IN WEST CENTRAL KANSAS...
WESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 808 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRIGSTON TO 11 MILES EAST OF FRIEND TO GARDEN
CITY...AND MOVING EAST AT 45 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
AMY...HEALY...DIGHTON...SHIELDS...ALAMOTA...PENDENNIS...BEELER...
UTICA AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WEAK, BRIEF TORNADOES COULD OCCUR ALONG THE LEADING EDGE OF THESE STORMS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 10023 3869 9993 3810 9993 3803 10086
3826 10068 3868 10068
TIME...MOT...LOC 0113Z 250DEG 37KT 3852 10072 3829 10065
3804 10076
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
$$
UMSCHEID2 follow-up statements
905
WWUS53 KDDC 120138
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED JUN 11 2014
KSC055-083-101-135-120215-
/O.CON.KDDC.SV.W.0106.000000T0000Z-140612T0215Z/
NESS KS-LANE KS-HODGEMAN KS-FINNEY KS-
838 PM CDT WED JUN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FINNEY...NORTHWESTERN HODGEMAN...LANE AND WESTERN NESS COUNTIES UNTIL
915 PM CDT...
AT 836 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHIELDS TO 9 MILES SOUTHWEST OF ALAMOTA TO 10 MILES
WEST OF KALVESTA...AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PENDENNIS...ALAMOTA...BEELER...UTICA AND ARNOLD.
AT 830 PM...A 65 MPH WIND GUST AND QUARTER SIZE HAIL
WAS REPORTED 8 MILES WEST OF DIGHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3803 10086 3826 10068 3868 10068 3869 10023
3869 9993 3810 9993
TIME...MOT...LOC 0138Z 250DEG 37KT 3865 10039 3834 10039
3807 10045
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEID422
WWUS53 KDDC 120152
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT WED JUN 11 2014
KSC055-083-101-135-120215-
/O.CON.KDDC.SV.W.0106.000000T0000Z-140612T0215Z/
NESS KS-LANE KS-HODGEMAN KS-FINNEY KS-
852 PM CDT WED JUN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FINNEY...NORTHWESTERN HODGEMAN...LANE AND WESTERN NESS COUNTIES UNTIL
915 PM CDT...
AT 850 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM UTICA TO BEELER TO KALVESTA...AND MOVING EAST AT 45
MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
UTICA AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS LANE COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3803 10086 3826 10068 3868 10068 3869 10023
3869 9993 3810 9993
TIME...MOT...LOC 0152Z 250DEG 37KT 3868 10022 3839 10019
3811 10026
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:39 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 11, 6:39 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 639 PM CDT Wed Jun 11 2014 ...Updated aviation section... .SHORT TERM...(This evening through Thursday) ISSUED AT 343 PM CDT WED JUN 11 2014 A surface cold front extended from eastern South Dakota to near Sidney, Nebraska slowly moving south through the Northern High Plains. An are of relative low pressure was developing over southeast Colorado with an attendant inverted surface trough extending northward toward the cold front. Regional WSR88D composite reflectivity was already showing clusters of surface based thunderstorms developing off the Palmer Divide as well as the Sangre de Cristo regions in Colorado. Ahead of the frontal boundary, southerly winds were in place with surface dew points in the upper 50s to around 60 degrees across the eastern Counties. Drier air existed west of Highway 83 where dew points were in the mid 40s but increasing. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 343 PM CDT WED JUN 11 2014 All of the morning NMM/ARW and NAM models in addition to several runs of the HRRR indicate high confidence in convection developing early this evening and spreading rapidly eastward into central Kansas as a QLCS. Models indicate a marked in increase in layer precipitable water through the late afternoon and evening, with SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in early afternoon were also forecast to increase to in excess of 3000 J/kg. This pre-storm environment thermodynamic in combination with ample 30 knots of deep bulk shear will be conducive to gaining a high confidence in a few rotating updrafts initially in our northwest counties or basically anywhere from around Kearny county through Scott City and Dighton. These hail producers will quickly develop a cold pool generating widespread slab-like convection eastward into central Kansas though mid evening with damaging wind the highest threat followed by potential for hail and flooding from very heavy rainfall. This morning's flash flood guidance for 3 hours was as low as 2 inches across portions of the area still outlined by a flood watch, which will make flooding to occur easily in some of the areas that have had in excess of 400% of normal rainfall in the last week or more. Beyond this evening's high probability convection episode, north surface winds will develop behind the convection as the front is forced southward. Models have indicated potential for showers and probably elevated storms continuing into in the far south east areas into the early daylight hours on Thursday. Much cooler conditions ion cool advection are expected Thursday afternoon with highs struggling through the 70s in most locations. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 636 PM CDT WED JUN 11 2014 Scattered thunderstorms are expected this evening bringing MVFR conditions to the terminals. Otherwise expected increasing mid level clouds as the evening progresses with mostly cloudy skies overnight. Clear skies are then expected by sunrise tomorrow morning. Winds will generally be from the south over the next couple of hours shifting to more of a northerly direction behind a strong cold front. Breezy conditions are expected overnight with sustained winds around 20 knots with gusts around 30 knots at times. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 55 83 / 90 10 0 0 GCK 57 77 55 85 / 60 10 0 10 EHA 58 78 58 88 / 40 10 0 10 LBL 58 79 57 87 / 60 10 0 0 HYS 58 77 53 83 / 90 10 0 0 P28 64 80 57 84 / 90 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH from 10 PM CDT this evening through Thursday morning FOR KSZ030-031-046-065-066-079>081. && SHORT TERM...Russell LONG TERM...Gerard AVIATION...Hovorka_42
Hazardous weather outlook, Jun 11, 3:56 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT WED JUN 11 2014 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH MESSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH WIND AND HEAVY RAIN REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 11, 7:06 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT WED JUN 11 2014
KSZ030-031-120100-
ELLIS-TREGO-
706 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND WESTERN ELLIS
COUNTIES...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CEDAR BLUFF...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN EASTERN TREGO AND WESTERN ELLIS COUNTIES...INCLUDING THE
CITIES OF CEDAR BLUFF...RIGA...ELLIS AND YOCEMENTO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3912 9979 3912 9953 3871 9928 3878 9983
3891 9986
TIME...MOT...LOC 0006Z 247DEG 14KT 3884 9975
UMSCHEIDLocal storm report, Jun 11, 7:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 6 S OGALLAH 38.90N 99.73W
06/11/2014 E0.88 INCH TREGO KS PUBLIC
&&
WHOVORKALocal storm report, Jun 11, 8:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 5 SSE OGALLAH 38.92N 99.69W
06/11/2014 E1.00 INCH TREGO KS PUBLIC
&&
WHOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| Jun 11, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jun 11, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
| Jun 11, 8:26 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 4 hr |
| Jun 11, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 60 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 45 min |
| Jun 11, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Rush | 51 min |
| Jun 11, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 40 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Ford, Kiowa, Pawnee, Pratt, Stafford | 64 min |
| Jun 11, 10:13 PM CDT | High Wind Warning | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more | 5 hr |
| Jun 11, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Pratt and 1 more | 62 min |
| Jun 12, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 12, 12:38 AM CDT | Areal Flood Warning | DDC | Ellis, Ness, Trego | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.